Skip to Main Content

Overdosage with these agents (clonidine, guanabenz, guanfacine, methyldopa) causes bradycardia, hypotension, miosis, respiratory depression, and coma. (Transient hypertension occasionally occurs after acute overdosage, a result of peripheral alpha-adrenergic effects in high doses.) Symptoms are usually resolved in less than 24 hours, and deaths are rare. Similar symptoms may occur after ingestion of topical nasal decongestants chemically similar to clonidine (oxymetazoline, tetrahydrozoline, naphazoline). Brimonidine and apraclonidine are used as ophthalmic preparations for glaucoma. Tizanidine is a centrally acting muscle relaxant structurally related to clonidine; it produces similar toxicity in overdose.

TREATMENT

A. Emergency and Supportive Measures

Give activated charcoal. Maintain the airway and support respiration if necessary. Symptomatic treatment is usually sufficient even in massive overdose. Maintain blood pressure with intravenous fluids. Dopamine can also be used. Atropine is usually effective for bradycardia.

B. Specific Treatment

There is no specific antidote. Although tolazoline has been recommended for clonidine overdose, its effects are unpredictable and it should not be used. Naloxone has been reported to be successful in a few anecdotal and poorly substantiated cases.

+
Isbister  GK  et al. Adult clonidine overdose: prolonged bradycardia and central nervous system depression, but not severe toxicity. Clin Toxicol (Phila). 2017 Mar;55(3):187–92.
[PubMed: 28107093]

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.